Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Extremum properties of the generalized Rayleigh quotient associated with flutter instability


Authors: K. Huseyin and R. H. Plaut
Journal: Quart. Appl. Math. 32 (1974), 189-201
MSC: Primary 34C99; Secondary 49G99
DOI: https://doi.org/10.1090/qam/430427
MathSciNet review: 430427
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The extremum properties of the generalized Rayleigh quotient related to flutter instability are investigated. It is shown that, in addition to the well-known stationary property, under certain circumstances the quotient exhibits maximum-minimum properties which are in contrast to those of the classical Rayleigh quotient. One consequence is that an approximate method of stability analysis using these results leads to a lower bound as opposed to an upper bound in the classical case. The results are applied to multiple-parameter systems and a physical interpretation is given for the generalized Rayleigh quotient, leading to the proof of a convexity theorem.


References [Enhancements On Off] (What's this?)

  • [1] Lord Rayleigh, Theory of sound, vol. 1, Macmillan, New York, 1929; Dover, New York, 1945, sec. 88 MR 0016009
  • [2] F. R. Gantmacher, The theory of matrices, vol. 1, Chelsea, New York, 1959, ch. 10 MR 1657129
  • [3] S. H. Gould, Variational methods for eigenvalue problems, University of Toronto, Toronto, 1957, ch. II MR 0087019
  • [4] A. M. Ostrowski, On the convergence of the Rayleigh quotient iteration for the computation of characteristic roots and vectors, Arch. Rat. Mech. Anal. pt. I, 1, 233-241 (1957); pt. II, 2, 423-428 (1958); pt. III, 3, 325-340 (1959); pt. IV, 3, 341-347 (1959); pt. V, 3, 472-481 (1959); pt. VI, 4, 153-165 (1960) MR 1553461
  • [5] P. Lancaster, Lambda-matrices and vibrating systems, Pergamon, 1966, sec. 2.8 MR 0210345
  • [6] K. Huseyin and R. H. Plaut, The elastic stability of two-parameter nonconservative systems, J. Appl. Mech. 40, 175-180 (1973)
  • [7] R. H. Plaut, Determining the nature of instability in nonconservative problems, AIAA J. 10, 967-968 (1972)
  • [8] P. Lancaster, On eigenvalues of matrices dependent on a parameter, Num. Math. 6, 377-387 (1964) MR 0171375
  • [9] R. H. Plaut and K. Huseyin, Derivatives of eigenvalues and eigenvectors in non-self-adjoint systems, AIAA J. 11, 250-251 (1973) MR 0320024
  • [10] P. F. Papkovich, Works on the structural mechanics of ships, vol. 4, Moscow, 1963 (in Russian)
  • [11] J. D. Renton, Buckling of frames composed of thin-wall members, in A. H. Chilver, editor, Thin-walled structures, Wiley, New York, 1967, pp. 1-59
  • [12] K. Huseyin and J. Roorda, The loading-frequency relationship in multiple eigenvalue problems, J. Appl. Mech. 38, 1007-1011 (1971) MR 0292352
  • [13] K. Huseyin and H. Leipholz, Divergence instability of multiple-parameter circulatory systems, Quart. Appl. Math. 31, 185-197 (1973) MR 0436698
  • [14] F. Buckens, Über Eigenwertscharen, Öst. Ing. Arch. 12, 82-93 (1958)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34C99, 49G99

Retrieve articles in all journals with MSC: 34C99, 49G99


Additional Information

DOI: https://doi.org/10.1090/qam/430427
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society